MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0420
Medical Device Problem Codes Separation Failure (2547); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-00259, 3005168196-2017-00260, 3005168196-2017-00261, 3005168196-2017-00262, 3005168196-2017-00263, 3005168196-2017-00264.The device is implanted in the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils, pod packing coils (podj) and lantern delivery microcatheters (lanterns).During the procedure, the physician successfully placed a 135cm lantern (b)(4) through a non-penumbra sheath, and advanced a ruby coil (b)(4) through it.The physician then attempted to detach the ruby coil using a ruby coil detachment handle (handle); however, the ruby coil was unable to be detached.The physician then attempted to use a new handle to detach this ruby coil and the new handle failed to detach the ruby coil as well; therefore, the physician manually detached the ruby coil.Both handles were able to successfully detach other ruby coils later in the procedure.Next, the physician attempted to advance a new ruby coil (b)(4) through the lantern; however, resistance was experienced and the ruby coil became stuck and unable to advance out of the tip of the lantern.The physician then removed the ruby coil; however, upon removal, the physician inadvertently bent the ruby coil pusher assembly.Upon attempting to advance a new ruby coil through the same lantern, the physician noticed that ruby coil became stuck and unable to advance as well; therefore, the ruby coil and the lantern were removed.The physician then exchanged the lantern for a new 150cm lantern (b)(4) and attempted to advance the same ruby coil; however, the ruby coil was only able to advance a little further but still unable to exit the lantern; therefore, the ruby coil was removed again.The physician then decided to exchange the lantern for a larger non-penumbra microcatheter and successfully deployed and detached the ruby coil, as well as numerous additional ruby coils.Around the end of the procedure, the physician experienced resistance while advancing a podj through the same non-penumbra microcatheter and inadvertently kinked the podj pusher assembly.Therefore, the podj was removed and the physician attempted to advance a ruby coil (b)(4) through the microcatheter.However, resistance was experienced again and the ruby coil became stuck and unable to advance out of the non-penumbra microcatheter.While removing this ruby coil from the microcatheter; the physician inadvertently kinked its pusher assembly.The physician then noticed that the microcatheter was clotted, and upon clearing the microcatheter and subsequent imaging, the physician found that no further coils were needed; therefore, the procedure ended at this point.During the procedure, an additional ruby coil (b)(4) was inadvertently kinked by the physician upon removal from the protective hoop and, therefore, it was not used in the patient.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6368381
Report Number3005168196-2017-00265
Device Sequence Number1080921
Product Code HCG
UDI-Device Identifier00814548012865
UDI-Public00814548012865
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial
Report Date (Section B) 01/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/23/2023
Device Catalogue NumberRBY2C0420
Device Lot NumberF64580
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2017
Initial Report FDA Received Date03/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR